Weight and medication : Hi everyone......my weight has... - NRAS

NRAS
26,711 members30,648 posts

Weight and medication

Sunshine-star5
Sunshine-star5
28 Replies

Hi everyone......my weight has dropped so much size 14 -size 6 😱 my Rheumatoid appointment has been pushed back again 🤦‍♀️ My question is .....should my meds be reduced in dose as I loose weight ? I’d be grateful for anyone else who’s experienced this scenario 🤗

28 Replies
oldestnewest
Hessie5

Hi - my weight dropped also - size 12 to size 6. My consultant said it was the RA. I did also change my eating, no gluten and dairy. My meds weren't reduced in anyway - but the quest to find a biologic that worked for me was pressing. I also asked my Docter to see a dietitian - which I do. Weight is only now slowly creeping up.

Don't despair - what goes down will go up! I am a size 8 now, need to put on a kilo to be in the healthy BMI range now. Take care and no stressing 😌. Hessie

2 likes
Reply
Help-
Help-
in reply to Hessie5

Are you on a biologic??? I'm just green with envy and please don't complain!!! I posted a question about biologics and weight gain. So many of us are struggling with that

3 likes
Reply
Sunshine-star5

Hi, yes I do understand that .....we seem to all be extreme one way or the other .....but I do not look good ....like a walking skeleton it’s not attractive at all ....I’m on imraldi and Methotrexate....I’ve stopped taking Sulfasalazine and hydroxychloroquine .....I hope we all get in the middle in time 🤗

Reply
girli1969
girli1969
in reply to Help-

Respectfully, unplanned weight loss can be every bit as concerning as weight gain might be, I’m sure the original poster is concerned rather than complaining about this.

4 likes
Reply
Hessie5
Hessie5
in reply to Help-

I am on a biologic - I didn't realise biologics cause weight gain? I wonder if it's specific ones? I shall check with my consultant. However, not complaining but being under weight is a battle too. Colleagues, friends remarks can be harsh and hurtful without them realising it. My daughter would say mum - just rock your new weight as I was covering up all the time to hide - to stop the hurtful remarks.

All the best - Hessie

Reply
sylvi

That is one question I can't answer for you as I still struggle to lose weight thanks to another 12mnths with steroids. xxx

Reply
Lolabridge
Lolabridge
in reply to sylvi

Yes I’ve got the same problem Sylvi! X

1 like
Reply
sylvi
sylvi
in reply to Lolabridge

I have finally got of the steroids thank goodness, now the work will begin to lose the weight that these drugs put on me.xxxx

3 likes
Reply
poemsgalore1
poemsgalore1
in reply to sylvi

I visited my rheumy on Tuesday, and after struggling to reduce down to 3mg daily Pred, she said I have to go back up to 5mg and stay there. Mind you, I was originally taking 80mg daily originally.

2 likes
Reply
sylvi
sylvi
in reply to poemsgalore1

Blimey I would be like a house if I was on that dosage.xxx

3 likes
Reply
KittyJ
KittyJ
in reply to poemsgalore1

You will get there poemsgalore, I ended up on 5mg for years after tapering and getting stuck but eventually I was able to get off although it took a few attempts and a biologic.

1 like
Reply
J1707
J1707
in reply to sylvi

I’m the same Sylvii 😔

1 like
Reply
nomoreheels

I've not had this issue but I think in DMARDs the only ones where dosage/weight is considered are hydroxychloroquine & cyclosporine. It's different with biologics though so if you're on one you'd need to say. Your question is best asked of your team, although if you’ve been losing weight over a period of time & it's not been sudden weight loss you’d have informed them at your appointments I would have thought adjustments in dose would have been made? I dare say the Pharmacist where you have your scripts filled may be able to advise though won't know about which biolologics as they don't dispense them.

Reply
AgedCrone

How much weight have you lost? How long did that take?

Dropping 4 dress sizes must be a huge weight loss.

Are you weighed at your rheumy appointments? I get bloods,BP & weight checked at every appointment.....so as your apt has been delayed maybe you should get checked out by your GP? Any unexplained weight loss should always be investigated.

I lost a lot of weight on Leflunomide....but only went down one dress size...& I was taken off it immediately.

Do get checked out.

3 likes
Reply
Sunshine-star5

Thank you for your reply.....I’ve mentioned it every time I’ve seen the team at hospital....normally the nurses.....they’ve been great but that’s since this time last year when diagnosed...was changed to injections for Methotrexate which certainly helped the sickness....but I t just keeps coming off ...I'm due to see specialist on the 26th ....but wanted to know what others experienced also 🤗

Reply
AgedCrone

I’d pop in to see your GP...if you haven’t been seen for a year.....as I said a big loss of weight should be investigated.

2 likes
Reply
poemsgalore1

But Sylvi, you would be a very beautiful house. Whereas I just look like a blob. 💝💗

Reply
JoonPearl

Hi Sunshine-star5, I’m in the same position. But I don’t know whether your medication should be reduced. I just wanted to share my info, as your post really resonated with me. I lost 4 stone in a year and a half. Last month I was down to 6 and a half stone. I’ve been diagnosed with inflammatory arthritis in June 2019 and am on hydroxychloroquine. The GP was not interested in the weight loss and said it had nothing to do with inflammatory arthritis. I had an appointment with a dietician who said I was starving myself on purpose. Eventually I went to a nutritionist and got up to 7 stone this month. Xx

4 likes
Reply
Hessie5
Hessie5
in reply to JoonPearl

Hi - my consultant said the weight loss was due to the RA. As for that dietician I would have lodged a complaint - unacceptable behaviour! Can you share what your nutritionist recommended briefly? I was told to up my protein and reduce my fibre intake!

2 likes
Reply
JoonPearl
JoonPearl
in reply to Hessie5

Hi Hessie5, I tried to lodge a complaint and the gp gave me the impression that the dietician was simply a bit tactless. I was also having trouble swallowing, and the dietician said I was ‘highly strung’! I really should have recorded the appointment. Advice from the nutritionist was: four stalks of organic celery at (room temperature) juiced every morning. Then wait half an hour before eating. Take vitamins (d, b12, magnesium, vitamin k) and magnesium spray for joints. The celery is very good for increasing your appetite, extra magnesium is extremely helpful too.

Also take omega 3 with astaxanthin and methyl multivitamin. Xx

2 likes
Reply
Hessie5
Hessie5
in reply to JoonPearl

Hi JoonPearl - thank you for the swift response - good to know. I am somewhat of a supplement junkie, I could open a shop 🤣

I take krill and all that you mention.

I had to bring back in meat for protein.

Thanks again for sharing. Happy Friday 😌

Hessie x

1 like
Reply
JoonPearl
JoonPearl
in reply to Hessie5

No problem, happy Friday to you too! Xx

Reply
Sunshine-star5

Thank you so much for your reply 🤗and I’m really happy you’ve managed to put some back on 😊 I shall definitely get some advice from dietician too 😊

1 like
Reply
AgedCrone
AgedCrone
in reply to JoonPearl

It’s good that you did something about your weight loss...but really bad that your GP was so dismissive.

I must say I lost around 15kg on Leflunomide before I realised how little I was eating...but on seeing my weight loss my rheumatologist investigated and immediately took me off it...but it took a long time to get back to my normal 55/58kg.

If I find I’m not feeling hungry now I really make sure I eat something... Even if it’s not very healthy-I have just eaten two mince pies!🧁🍪🍩

3 likes
Reply
Endless

Hi, my weight has dropped too. I would say around one stone. I’m on Imraldi and Leflunomide now. I also take 5mg steriods. I had to have a new bra fitment because of it. I’ve mentioned it to the consultant, nurse and GP but they’ve not said anything really.

1 like
Reply
AgedCrone
AgedCrone
in reply to Endless

Do you notice you are eating a lot less since you have been on leflunomide?

I lost 15 kg in three months taking that .....my rheumatologist definitely said it was that drug. Once I stopped taking it my appetite slowly returned.... but it took me a long time to get back to my normal weight

Reply
janmary

There’s a tendency we all have to put any symptoms down to RA or the meds. But we can still get non related medical problems- make sure your GP thinks about what else might be the cause

2 likes
Reply
Gella9

Hello, I was diagnosed with RA 5 years ago and was initially put on sulfasalazine only. My weight dropped to well under 7 stone. My Rheumatologist then added methotrexate and hydroxychloroquine (triple therapy) which I was on for approximately 3 years. About 2 years ago, the sulfasalazine was dropped and since then my weight has gradually climbed. I am convinced that the sulfasalazine was the cause of the weight loss. When I discussed this with my Rheumatologist, he said that sulfasalazine does suppress appetite. Admittedly, I was going through bereavement at the time and so this may have been a contributing factor.

1 like
Reply

You may also like...